Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 170, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2021, 4:24 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 4:24 PM MST (23:24 UTC)
- Expired
- Aug 11, 2021, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:20 PM MST | FLASH FLOOD | 3 Ssw Prescott Airport, AZ | SEVERAL ROADS CLOSURES DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WGUS55 KFGZ 112324
FFWFGZ
AZC025-120230-
/O.NEW.KFGZ.FF.W.0170.210811T2324Z-210812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
424 PM MST Wed Aug 11 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 730 PM MST.
* At 423 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.25 and 1.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Prescott, Yavapai Campground, Indian Hill West Prescott, Downtown
Prescott, Iron Springs and Prescott Gateway Mall.
This includes the following highways...
State Route 69 between mile markers 290 and 296.
State Route 89 between mile markers 310 and 318.
State Route 89A between mile markers 318 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3465 11253 3461 11234 3455 11236 3452 11245
3453 11255 3455 11261 3458 11269 3466 11259
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
McCollum1 follow-up statement
295
WGUS75 KFGZ 120225
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
725 PM MST Wed Aug 11 2021
AZC025-120235-
/O.EXP.KFGZ.FF.W.0170.000000T0000Z-210812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
725 PM MST Wed Aug 11 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR
YAVAPAI COUNTY...
Heavy rain has ended across the Prescott area. Lighter showers will
persist until 800 PM but flash flooding is no longer expected to
pose a threat. Please heed any road closures and avoid driving
through flowing water on roadways.
LAT...LON 3465 11253 3461 11234 3455 11236 3452 11245
3453 11255 3455 11261 3458 11269 3466 11259
$$
McCollumWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:21 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 11, 3:21 PM MST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 321 PM MST Wed Aug 11 2021 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected each afternoon for the next week. A disturbance over southwest Arizona will exit today, allowing the ridge over the western US to build into place. Expect a slight uptick in temperatures through the rest of the week before another system moves in on Sunday. && .DISCUSSION...The weak inverted trough over southwest Arizona will bring scattered showers and storms to the region today. A band of moderate precipitation rates over central Arizona is slowly pushing north this afternoon. As it moves into more stable air north of I-40, it will likely dissipate into just a few light showers. The visible satellite imagery shows widespread cloud coverage over northern Arizona, which had limited convective activity until the last couple of hours. A few storms have developed in a region south of I-40 and west of I-17 where the cap has eroded. This looks to be the most favored area for heavy rain rates this afternoon because dewpoints are in the low 60s and ML CAPE values are up to 1000 J/Kg. There is a chance that storms may organize late this afternoon like they did yesterday afternoon over Coconino and Yavapai counties, but recent hi- resolution model guidance is backing off the formation of a significant MCS due to convective inhibition from morning cloud remaining in place. That being said, isolated storms with 1-2" per hour rain rates can still lead to flash flooding in this region. By late evening, most activity should have subsided with the exception of some isolated showers over central and northern Arizona. Activity tomorrow will shift east, with the highest precipitation chances over the White Mountains. As the shortwave over southwest Arizona exits the region, a ridge will build into place over the western US. The monsoonal pattern will continue through the rest of the week as southerly low-level flow continues to push moisture up from the Gulf of California. The ridge over the Great Basin will strengthen and bring our temperatures up a few degrees later this week. This weekend, there is the possibility that another weak inverted trough will skirt by to our south, bringing more unstable air and moisture into the region. This may bring a slight increase in activity, mainly over central and eastern Arizona. Early next week, a trough will likely develop over the Pacific Northwest, but models disagree on if it will be deep enough to reach northern Arizona. If it does, we will see a substantial increase in moisture and wind across the region, but only minor increases if it stays to our north. We will continue to monitor this system through the rest of the week. && .AVIATION...For the 00Z package...Mainly VFR conditions through the TAF period. Most shower and thunderstorm activity this afternoon will be southwest of a line from KGCN to KINW. Thunderstorm outflows may create gusty conditions, but we expect weak surface winds outside of that. By 04Z, the thunderstorm risk will dissipate and only isolated showers will remain across the region. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will develop Thursday and Friday, mainly over central and eastern Arizona. Isolated stronger storms are capable of producing rainfall rates of 1-2" per hour, but most locations will likely just see light to moderate rain. Temperatures will return to near average later this week as a high pressure builds into place. Saturday through Monday...Scattered showers and thunderstorms will continue through the rest of the week, with the greatest chances south of I-40. Flash flooding will remain a threat in slow moving stronger storms that produce heavy rainfall. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DeMaria/TPS AVIATION...DeMaria/TPS FIRE WEATHER...DeMaria/TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 11, 2:25 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST Wed Aug 11 2021
AZZ007-015-112200-
Western Mogollon Rim-Coconino Plateau-
225 PM MST Wed Aug 11 2021
...Strong thunderstorm will impact portions of Coconino County near
Williams through 300 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm near
Williams, or 30 miles west of Flagstaff, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.
This includes the following highways...
Business Interstate 40 between mile markers 163 and 165.
Interstate 40 between mile markers 161 and 170.
State Route 64 between mile markers 186 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3535 11201 3520 11211 3529 11242 3551 11225
TIME...MOT...LOC 2124Z 118DEG 9KT 3531 11215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HumphreysSpecial weather statement, Aug 11, 3:11 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Wed Aug 11 2021
AZZ007-008-015-112245-
Western Mogollon Rim-Coconino Plateau-Yavapai County Mountains-
311 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Ash Fork through 345 PM MST...
At 310 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ash Fork, or 37 miles north of Chino Valley,
moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ash Fork.
This includes the following highways...
Business Interstate 40 near mile marker 146.
Interstate 40 between mile markers 140 and 158.
State Route 89 between mile markers 362 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3540 11225 3522 11226 3518 11258 3541 11260
TIME...MOT...LOC 2210Z 084DEG 19KT 3530 11237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HumphreysThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:30 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 11, 1:38 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 11, 1:48 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 11, 2:25 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 11, 2:49 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 11, 3:11 PM MST | Special Weather Statement | FGZ | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.